RX For Readers: Do trampolines help or harm?

Studies have not been persuasive in showing that the device has any advantages over other forms of exercise.

By
September 9, 2010 04:02
4 minute read.
Trampolines have become popular for exercise in th

Trampoline 311. (photo credit: Ricardo Ramirez Buxeda/Orlando Sentinel/MCT))

I am a 58-year-old overweight woman with weak knees (a few years ago, I had an operation on one knee and on three toes). I heard about a small trampoline device called Rebounder that reputedly offers a good workout by jumping on it. Various brands of the device are available in the US for just $40 but more sturdy, professional ones cost $400. Marketers claim they “improve circulation of the blood and the lymphatic system.” Can one lose weight and improve health by using them? Do you need only to jump up and down or also dance and move one’s arms to benefit? Are they easy on the knees?
S.K., Jerusalem


Dr. Naama Constantini, director of the sports medicine center’s department of orthopedic surgery at Hadassah University Medical Center in Jerusalem’s Ein Kerem and at Hadassah Optimal, replies:

Be the first to know - Join our Facebook page.



Even though trampolines have become popular for exercise in the US and elsewhere, there are no serious articles in medical journals that have examined whether they offer benefits and are safe. If you have weak knees, go to a good physiotherapist to strengthen the muscles and balance. At a more advanced stage, you can try the trampoline, but not necessarily for jumping. As for using it to burn calories, I have seen some studies but have not been persuaded that the device has any advantages over other forms of exercise – and the opposite may be true.

I am a 21-year-old man, and I’m being treated with medication to help my body build up physically and internally (vitamin D, calcium and so on). I’m a little behind others my age. What exercises could I do to build up my bones and my muscles?
B.Y.- Jerusalem


Dr. Constantini answers this query as well.

To give a professional answer, I would have to know the meaning of your term that you are “a little behind.” Have you had your bone density tested? If so, why? Are your muscles weak? How was this tested? In principle, working against resistance will help build muscle and bone mass. One can use rubber exercise bands, weights, devices in a workout room or at home. It is best to get counseling on how to increase the difficulty gradually and avoid injury.

My 82-year-old mother suffers from terrible pains in her legs due to arteriosclerosis (blocked arteries). She underwent surgery on her legs about nine years ago, but to no avail. Since then she has been taking paracetamol and other ordinary painkillers, which give only slight relief; any stronger medication causes side effects. She has also tried acupuncture and epidural shots, but again without success. The only time she is comfortable is when she is lying down. This is very frustrating for her, as she misses being able to move about freely without the aid of a wheelchair. Any suggestions?
R.B., Safed




Prof. Mark Clarfield, head of geriatrics at Soroka University Medical Center in Beersheba, answers:

There can be many causes of leg pains and arteriosclerosis. Are you certain that her surgery was for disease of the arteries? Since the surgery, has she been assessed by someone competent to analyze her discomfort? Has there been any evidence of gangrene (decay in which the tissue turns black), which would support the blockedartery diagnosis? If it is truly due to arteriosclerosis, there are various medications that might help, although probably only partially. I’m afraid that in the end, my best advice is to have your mother go to a physician competent to assess such pains. If indeed there is “nothing to be done” further with surgery, referral to a pain clinic would be next.

Regarding a previous column on feeling nauseous and vomiting while watching a 3-D film, Judy – a reader in Hashmonaim – comments:

Please tell S.Y. that she is not alone! I also feel nauseous when watching 3-D films, and many people told me they do too. I believe it is actually a sort of motion sickness. If I close my eyes when things are moving fast toward me – such as when watching “traveling” or fast-moving action sequences – I don’t suffer nearly as much. I believe the phenomenon is because we see so well in 3-D, not because we have a vision problem. It is the connections to the brain that are receiving signals that do not seem normal to it (there seems to be motion, yet we are static). I also cannot read in the car, and I find walking on a treadmill uncomfortable because of this. During the periods of nausea during the movie Avatar, I also seemed to have an enhanced sense of smell, which also took about 30 minutes after the film ended to wear off.

Rx for Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx for Readers, The Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538- 9527, or e-mail it to jsiegel@jpost.com.


Related Content

[illustrative photo]
September 24, 2011
Diabetes may significantly increase risk of dementia

By UNIVERSITY OF MICHIGAN HEALTH SYSTEM